Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

1 Bump

Why do you think kids die from taking cold medicines?

I am somewhat uninformed about this subject. Do you think that kids die from their parents giving the too much or is that stuff just not good. Me and my kids are so sick right now and I feel bad making them suffer through it but it's just a risk that i'm not willing to take. What do you think? Do you give it to your kids?

 
mlmsm928

Asked by mlmsm928 at 12:43 PM on Jun. 4, 2011 in Kids' Health

Level 17 (4,297 Credits)
This question is closed.
Answers (7)
  • The reason that cold meds are not recommened is because too many parents were not watching how they were dosing and were not watching the combination of drugs they were giving. Many cold medications included tylenol or motrin and the parents would give that in addition to some more pain reliever. Another issue was parents were getting confused about different kinds of meds having different dosing directions.

    As for the sudden shift of doctors saying "there is no proof that cold medicines work on children under 4" that is a crock of bull. They worked for our generation as well as for my other kids. A good friend of mine is a pharmacist and she and I had a discussion about this. She says that they came up with the idea of saying that it doesn't work to deter parents from demanding the medicines. She says the meds DO work when given correctly but many parents don't want to deal with a sick kid and would rather medicate
    layh41407

    Answer by layh41407 at 1:03 PM on Jun. 4, 2011

  • I think it's a combination of the two. Parents over medicate and the drug itself effects breathing rates and does all kinds of horrible stuff. Cold medicine is actually banned in Canada for children under 6 yrs old. Best to throw the kids in the bathroom and create a steam room with the shower and some eucalyptus and pine oil. I will definitely help clear out the mucus.
    tobys.mommy

    Answer by tobys.mommy at 12:51 PM on Jun. 4, 2011

  • Parents don't read the label or don't read it correctly, and either overdose the child or give meds to a child who's taking something else that can't be taken with that med, or they mix meds that can't be mixed because they don't care or don't read labels. The stupid people made it impossible for the responsible people to medicate their children. But in the same breath, studies have shown OTC meds like that really don't do any good either.
    Anonymous

    Answer by Anonymous at 1:25 PM on Jun. 4, 2011

  • But in the same breath, studies have shown OTC meds like that really don't do any good either.


    ______________


    Those studies are not true. I got that info from a friend of mine that is a pharmacist as well as my long time pulmonologist.


    I do agree with the rest of your statement!!

    layh41407

    Answer by layh41407 at 2:10 PM on Jun. 4, 2011

  • cold meds are prefectly fine to give to kids 2 and up, i believe, if your confused by the lable ask a pedi or ask the pharm tech working at the store. I believe it was caretakers(parents, babysitter, older sibling) not paying attention or hadnt been taught how to read the lables correctly.
    dreamangel06

    Answer by dreamangel06 at 8:44 PM on Jun. 4, 2011

  • You can always ask the dr what their correct dose of triaminic is. That is what my pedi told me was safe.

    Yes parents guess on the dose or give more so their child will sleep and it turns out horribly.
    treynlisa

    Answer by treynlisa at 12:49 PM on Jun. 4, 2011

  • I think it has to do with giving too much medicine.
    tspillane

    Answer by tspillane at 10:38 AM on Jun. 5, 2011

close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN